Side Effects of Policosanol
Just because policosanol is a "natural" product, it does not mean that it is free of side effects. The product can cause bothersome symptoms, such as insomnia, dizziness, and an upset stomach. Some side effects can also be serious and should be reported to a healthcare provider. Some of these serious policosanol side effects may include easy bruising or bleeding, signs of internal bleeding, or allergic reactions.
Does Policosanol Cause Side Effects?Even though it is a "natural" product, policosanol may cause side effects, including potentially serious ones. Because it is a dietary supplement, not a drug, policosanol has not been extensively studied in the United States. However, some information is available from studies and practical experience with the supplement.
(This article covers many, but not all, of the possible side effects with policosanol. Your healthcare provider can discuss a more complete list of policosanol side effects with you.)
Bothersome Side Effects of PolicosanolPossibly bothersome (but not usually dangerous) side effects of policosanol include:
- Redness of the skin
- An upset stomach
- Excessive hunger and overeating
- Painful urination
- Weight loss.
Serious Side EffectsThere are a few side effects with policosanol that you should report to your healthcare provider and which might indicate that you should stop taking the supplement. These include but are not limited to:
- Easy bruising or bleeding
- Signs of internal bleeding, such as:
- Signs of an allergic reaction, such as:
- An unexplained rash
- Unexplained swelling
- Difficulty breathing or swallowing.